Alabama, 2008Tornadoes and Hail in Alabama, January 10 to 11, 2008
January 10 to 11, 2008 · NWS BMX · 19 events in 11 counties and zones
A strong low pressure system and associated cold front caused numerous severe thunderstorms and isolated tornadoes across central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $833,000
- Crop damage
- $5,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system and associated cold front caused numerous severe thunderstorms and isolated tornadoes across central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 10, 12:15 PM CST, 53 minutes earlier.
Area forecast discussion, Jan 10, 12:15 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CST THU JAN 10 2008
.UPDATE...FOR MESOSCALE DISCUSSION.
&&
.MESOSCALE...
CURRENTLY...LOOKING AT RAPID DESTABILIZATION THROUGH THE MORNING
HOURS AS SEVERAL SPOTS ESPECIALLY SOUTH AND EAST HAVE SCATTERED TO
BROKEN CLOUD COVER. THIS IS ALLOWING TEMPS TO INCREASE IN SPOTTY
LOCATIONS. SURGING DEWPOINTS ARE ALSO A CONCERN...AS THE SOUTHWEST
HAS SEEN STATIONS IN THE MIDDLE 60S...WHILE FURTHER NORTH IT IS
CLOSER TO THE 60 MARK. ANY ADDITIONAL INCREASE IN TEMPS AND
DEWPOINTS WILL FURTHER THE CAUSE OF INCREASING SURFACE BASED CAPE.
CAPE VALUES ARE AROUND 500 IN GENERAL WITH POCKETS CLOSER TO 1000 IN
THE FAR WESTERN AND SOUTHWESTERN AREAS.
AS FOR WIND SHEAR...THE BULK SHEAR CONTINUES HIGHEST OVER NEARLY THE
SAME PLACES...OUT WEST AND TO THE SOUTHWEST. BOTH THE 0 TO 3KM AND
THE MORE CRITICAL FOR LASTING TORNADOES 0 TO 1KM SHEAR ARE NEAR THE
350 OR SO MARK.
BOTH OF THESE CRITICAL ELEMENTS MEAN SEVERAL THINGS...THE FIRST
BEING THAT ORDINARY CELLS WILL LIKELY TO CONTINUE BEING
SUPERCELLULAR IN NATURE AND THE SECOND IS THAT A MAJORITY OF CELLS
WILL BE LONG LASTING. THE CELLS THAT ARE CURRENTLY DEVELOPING JUST
TO OUR SOUTH AND WEST HAVE ALSO SHOWN BOTH OF THESE TRENDS.
FOR THE AFTERNOON THESE PARAMETERS WILL CONTINUE SHIFTING TO THE
EAST AND SETUP ACROSS THE CENTRAL PORTION OF THE AREA. QUESTION
MARKS STILL HAMPER ON HOW MUCH LOW LEVEL MOISTURE WILL MOVE NORTH
THROUGH THE CWA THROUGH THE AFTERNOON HOURS. THIS WILL BE A
CRITICAL ELEMENT IN KEEPING THE UNSTABLE PARAMETERS HIGH ENOUGH FOR
CONTINUED DEVELOPMENT. FOR NOW...IT APPEARS THIS WILL NOT BE A
PROBLEM.
17/KLAWS
&&
.AVIATION....AVIATION...18Z TAF DISCUSSION.
STRONG SOUTHERLY FLOW WILL CONTINUE ACROSS CENTRAL ALABAMA WITH
GUSTS UP TO 25 KTS POSSIBLE THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON ACROSS THE
REGION BEGINNING IN TCL AROUND 18Z TO 19Z AND NEAR TOI BY 22Z. A
STRONG SQUALL LINE WILL MOVE THROUGH THE STATE LATER THIS EVENING
WITH STRONG GUSTY WINDS POSSIBLE. THIS LINE SHOULD REACH TCL NEAR
23Z AND TOI BETWEEN 04Z AND 05Z. WINDS WILL SHIFT BEHIND THIS LINE
TO WESTERLY AND NORTHWESTERLY.
THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING...SKIES SHOULD
BE BKN TO OVC MVFR/VFR WITH VIS 5 TO P6SM BASED ON VCSH AND VCTS.
ALL CONDITIONS ARE EXPECTED TO IMPROVE BY 15Z FRIDAY WITH AREAWIDE
VFR.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR ALL AREAS FROM NOON UNTIL 8 PM CST.
&&
17/88
Hazardous weather outlook, Jan 10, 12:20 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CST THU JAN 10 2008
ALZ011>015-017>050-111230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1220 AM CST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF TORNADOES...LARGE
HAIL...AND LOCALLY HEAVY RAIN...ARE LIKELY TODAY AND TONIGHT ACROSS
CENTRAL ALABAMA.
FOR AREAS GENERALLY ALONG AND WEST OF INTERSTATE 65...THUNDERSTORM
DEVELOPMENT AND INTENSITY WILL BE ON THE INCREASE THROUGH 3 PM.
AREAS WEST INTERSTATE 65 WILL BE AFFECTED MAINLY THROUGH 10 PM.
AREAS EAST OF INTERSTATE 65 WILL BE AFFECTED MAINLY AFTER 3
PM...WITH AREAS IN EXTREME EASTERN ALABAMA AFFECTED UNTIL 2 AM
FRIDAY MORNING.
THIS EVENT IS DEVELOPING INTO A DANGEROUS SITUATION. THERE HAVE
BEEN MULTIPLE REPORTS OF STORM DAMAGE IN MISSISSIPPI THIS MORNING AS
STORMS MOVE EASTWARD. IT IS ANTICIPATED THAT THERE WILL BE SEVERAL
TORNADO TOUCHDOWNS IN CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...ALONG WITH NUMEROUS REPORTS OF WIND DAMAGE AND LARGE
HAIL.
IT IS RECOMMENDED THAT TRAVEL BE KEPT TO A MINIMUM AS THE STORMS
APPROACH YOUR AREA...AND THAT YOU ARE ABLE TO GET TO A SAFE BUILDING
IN SHORT NOTICE.
STAY TUNED TO FURTHER STATEMENTS REGARDING THIS POTENTIAL DANGEROUS
WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH 2 AM FRIDAY.
STEFKOVICH
In the hours before
Special weather statement, Jan 10, 12:38 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CST THU JAN 10 2008
ALZ033-039-101930-
MARENGO-PERRY-
1238 PM CST THU JAN 10 2008
...SIGNIFICANT WEATHER ALERT FOR MARENGO AND PERRY COUNTIES UNTIL 130
PM CST...
AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WOODS BLUFF...OR 21 MILES NORTHWEST OF
GROVE HILL...MOVING NORTHEAST AT 40 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PUTNAM.
NICHOLSVILLE.
DIXONS MILL.
MILLER.
SHILOH.
MAGNOLIA.
A FUNNEL CLOUD HAS BEEN REPORTED ASSOCIATED WITH THIS STORM IN
CHOCTAW COUNTY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
12/SIRMON
Event by event
9 thunderstorm wind, 7 tornado, 1 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Tornado, Marengo
- When
- January 10, 1:08 PM CST to 1:09 PM CST
- Where
- Marengo County, 1.12 mi WNW of Marengo to 1.06 mi SE of Vangale
- Rating
- EF0
- Path length
- 0.46 mi
- Path width
- 200 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.054, -87.818
Four home suffered minor damage, and several trees were snapped off, near Amber Lane and AL-10, just west of Dixons Mill.
Tornado, Lamar
- When
- January 10, 2:20 PM CST to 2:25 PM CST
- Where
- Lamar County, 2.93 mi W of Molloy to 1.76 mi NNE of Molloy
- Rating
- EF3
- Path length
- 4.56 mi
- Path width
- 2,500 yd
- Property damage
- $105,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.730, -88.251
This tornado is a continuation of a tornado that originally touched down in Lowndes County Mississippi. It crossed into Alabama near Willie Greer Road, just north of AL-18. From there, it continued to move east-northeast, remaining just north of AL-18 as it passed close to the town of Molloy. The tornado finally lifted near McNees Crossing Road, just northeast of Molloy. Along its path in Alabama, the tornado took the roof off of two homes, destroyed 2 wooden barns, moved the foundation of 2 mobile homes, and uprooted several huge trees. Although it only produced EF-2 damage in Alabama, the entire tornado was rated EF-3 due to the damage in Mississippi.
Hail, Lamar
- When
- January 10, 2:26 PM CST
- Where
- Lamar County, 0.79 mi NE of Vernon
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.759, -88.111
Quarter size hail was on Aberdeen Road in Vernon.
Thunderstorm Wind, Lamar
- When
- January 10, 2:30 PM CST
- Where
- Lamar County, Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.750, -88.120
A tree fell on a vehicle, trapping a woman inside. The woman was subsequently freed by rescuers, and taken to the hospital for undisclosed injuries.
Tornado, Pickens
- When
- January 10, 3:10 PM CST
- Where
- Pickens County, 0.54 mi SSE of Pickensville
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.222, -88.268
The tornado briefly touched down on the south side of Pickensville, near Jackson Ferry Road, and was on the ground for less than a minute. One metal storage barn was damaged, and several small trees were blown down.
Thunderstorm Wind, Pickens
- When
- January 10, 3:25 PM CST
- Where
- Pickens County, 0.41 mi S of Carrollton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.264, -88.100
Several trees were blown down on AL-86 near Carrollton.
Tornado, Pickens
- When
- January 10, 3:43 PM CST to 3:45 PM CST
- Where
- Pickens County, 2.19 mi ESE of Gordo to 3.51 mi E of Gordo
- Rating
- EF1
- Path length
- 1.53 mi
- Path width
- 100 yd
- Continued into
- Tuscaloosa, Al (BMX)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.313, -87.863
The tornado touched down between Gordo and the Tuscaloosa County line, near the intersection of Ben Elmore Road and CR-33. From there, it travelled east-northeast before crossing into Tuscaloosa County. A barn and several old chicken houses on CR-33 east of Gordo sustained heavy damage.
Tornado, Tuscaloosa
- When
- January 10, 3:45 PM CST to 3:46 PM CST
- Where
- Tuscaloosa County, 2.92 mi SW of Echola to 2.45 mi SW of Echola
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.324, -87.839
The tornado that previously touched down in eastern Pickens County moved into extreme western Tuscaloosa County, just north of Barefoot Springer Road. The tornado was on the ground for less than a minute in Tuscaloosa County, producing only minor tree damage.
Funnel Cloud, Marengo
- When
- January 10, 4:08 PM CST
- Where
- Marengo County, 0.37 mi SW of Demopolis
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.517, -87.835
A funnel cloud was spotted in Demopolis by Fire Department personnel, a train conductor, and at least one member of the general public.
Tornado, Tuscaloosa
- When
- January 10, 4:11 PM CST to 4:17 PM CST
- Where
- Tuscaloosa County, 6.21 mi SE of Sterling to 8.15 mi E of Sterling
- Rating
- EF3
- Path length
- 5.62 mi
- Path width
- 350 yd
- Property damage
- $435,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.482, -87.510
The tornado touched down around just southwest of the intersection of AL-69 and CR-38, near Windham Springs. From there, it traveled northeast across the intersection, and then roughly parallel to CR-38 for about 5 miles, before lifting northeast of the Wiley Community. At least 5 structures were heavily damaged, including a church in Windham Springs and a general store in Wiley. At least 300 trees were either snapped or uprooted along the damage path.
Thunderstorm Wind, Sumter
- When
- January 10, 4:13 PM CST
- Where
- Sumter County, Bellamy
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -88.130
One tree was blown down in Bellamy.
Thunderstorm Wind, Walker
- When
- January 10, 4:15 PM CST
- Where
- Walker County, 0.74 mi SSW of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.820, -87.283
Several trees and powerlines were blown down on multiple roads within and just south of the city limts of Jasper. The front windows of a pharmacy business were shattered due to the winds.
Thunderstorm Wind, Blount
- When
- January 10, 5:10 PM CST
- Where
- Blount County, 1.12 mi NE of Hayden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.892, -86.756
A few trees were blown down in southwestern Blount County, near Hayden.
Heavy Rain, Shelby
- When
- January 10, 5:48 PM CST
- Where
- Shelby County, 1.56 mi E of Turner
- Reported by
- Trained Spotter
- Coordinates
- 33.248, -86.853
Minor street flooding was reported at the intersection of CR-17 and CR-44, near Fox Valley Farms.
Thunderstorm Wind, Shelby
- When
- January 10, 5:48 PM CST
- Where
- Shelby County, 0.62 mi NNE of Alabaster
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 33.237, -86.814
A single tree was blown down on US-31, near the Instructional Service Center.
Thunderstorm Wind, Shelby
- When
- January 10, 5:48 PM CST
- Where
- Shelby County, 2.55 mi SSW of Landmark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 33.189, -86.824
Several trees and powerlines were blown down on AL-119, near Veterans Park.
Thunderstorm Wind, Chilton
- When
- January 10, 6:33 PM CST
- Where
- Chilton County, 2.96 mi W of Clanton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 32.833, -86.701
The roof of a storage trailer was blown off, a tree fell on a car, and a wooden storage shed was destroyed.
Thunderstorm Wind, St. Clair
- When
- January 10, 7:05 PM CST
- Where
- St. Clair County, 1.59 mi NNW of Sanie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.671, -86.491
Several trees were blown down in the southern part of Saint Clair County, on Levine and Woodland Ridge Roads in Margaret, Cedar Creek Road in Argo, CR-33 in Ashville, and Georgia Road in Steele.
Tornado, Barbour
- When
- January 11, 2:04 AM CST to 2:10 AM CST
- Where
- Barbour County, 2.12 mi SSW of Blue Spgs to 1.82 mi ENE of Blue Spgs
- Rating
- EF1
- Path length
- 3.48 mi
- Path width
- 150 yd
- Property damage
- $70,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.640, -85.529
The tornado touched down just southwest of the intersection of CR-33 and CR-72, where it damaged the roof of a mobile home, and tore off a covered deck and a portion of the attached roof of another home. Several large trees were also uprooted in this area. The tornado then tracked northeastward near Blue Springs State Park, with limited tree damage. Near the intersection of CR-70 and CR-41, a pecan tree was partially snapped and twisted, and another home sustained significant roof damage. Tornado debris punctured the roof of another home across the street. A total of 4 homes and one mobile home was damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, January 10, 200818 injured · $20 million · EF3 · 60 events
- Tornado and Flash Flooding in Tennessee, January 10, 2008$215,000 · EF2 · 19 events
- Avalanche in Colorado, January 10, 20081 death · 1 event
- Tornado and Flash Flooding in Kentucky, January 10 to 11, 2008$1.1 million · EF1 · 23 events
- Tornado and Hail in Louisiana, January 10, 2008$1.5 million · EF1 · 4 events
- Tornado in Washington, January 10, 2008$525,000 · EF1 · 1 event
- Tornado and Flash Flooding in Mississippi, January 10, 2008$72,000 · EF1 · 15 events
- Flash Flood and Hail in Alabama, January 10, 2008$47,000 · 56 kt wind · 15 events
- Flash Flooding and Hail in Tennessee, January 10, 2008$17,000 · 1 in hail · 12 events
- Damaging Winds in Tennessee, January 10, 20082 injured · $11,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Alabama, January 10, 2008$18,000 · 50 kt wind · 7 events
- Damaging Winds in Tennessee, January 10, 200850 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76506, 76555, 76557, 78229, 77666, 76558, 76561, 77664, 76562, 76564, 76563, 76565, 76567, 76566, 76568, 76569, 78230, 76571, 77667.